Idaho, 2008Blizzard and Winter Storm in Idaho, January 30 to 31, 2008
January 30 to 31, 2008 · NWS MSO · 6 events in 4 counties and zones
On Janauary 30 and 31, another potent winter storm moved across North Central Idaho and produced heavy snowfall, gusty winds, and signficant blowing and drifting snow.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On Janauary 30 and 31, another potent winter storm moved across North Central Idaho and produced heavy snowfall, gusty winds, and signficant blowing and drifting snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jan 30, 8:44 AM MST, 4 hours 16 minutes earlier.
Area forecast discussion, Jan 30, 8:44 AM MST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
844 AM MST WED JAN 30 2008
.DISCUSSION...A COLD TROUGH OF LOW PRESSURE WILL MOVE ACROSS
NORTHCENTRAL IDAHO AND WESTERN MONTANA TODAY. ALTHOUGH SHOWERS
HAVE BEEN FEW AND FAR BETWEEN THE PAST 6 HOURS...ADDITIONAL
DEVELOPMENT IS LIKELY TODAY AS DAY TIME HEATING COMBINES WITH THE
UNSTABLE ATMOSPHERE. FORECASTS GENERALLY ON TRACK.
&&
.AVIATION...A COLD AND UNSTABLE ATMOSPHERE WILL PERSIST ACROSS THE
REGION TODAY SUPPORTING SCATTERED CONVECTION. THE CONVECTION
SHOULD BE VIGOROUS ENOUGH TO SUPPORT VERY LOW CEILINGS AND
VISIBILITIES WITH THE CORE OF SHOWERS. ALTHOUGH VFR CONDITIONS
WILL OCCUR IN MANY AREAS TODAY...IT SHOULD BE NOTED THAT
CONDITIONS MAY CHANGE RAPIDLY AS SCATTERED CONVECTION MOVES ACROSS
THE AREA.
&&
.PREV DISCUSSION... /ISSUED 400 AM MST WED JAN 30 2008/
DISCUSSION...WEATHER PATTERN IS PROGRESSING PRETTY MUCH AS HAS
BEEN FORECASTED FOR PAST SEVERAL DAYS. NORTHERN ROCKIES WILL
REMAIN UNDER A MOIST UNSTABLE AIR MASS TODAY DUE TO THE PASSING
UPPER LEVEL TROUGH. SNOW SHOWERS WILL BE COMMON TODAY WITH LIGHT
ACCUMULATIONS LIKELY IN THE MOUNTAINS. ANOTHER UPPER TROUGH WILL
BEGIN TO IMPACT THE NORTHERN ROCKIES LATE WEDNESDAY NIGHT.
PLENTIFUL MOISTURE AND LIFT AHEAD OF THE TROUGH IS EXPECTED TO
PRODUCE MODERATE TO HEAVY SNOW ACCUMULATIONS THROUGH THURSDAY
EVENING. THE FOCUS WILL AGAIN BE OVER NORTHERN IDAHO...NORTHWEST
MONTANA...AND THE MOUNTAINS OF WEST CENTRAL MONTANA. THE MISSOULA
AND BITTERROOT VALLEYS...AS WELL AS MUCH OF THE UPPER CLARK FORK
VALLEY WILL BE TERRAIN SHADOWED THROUGH MUCH OF THE EVENT. THE
EXCEPTION TO THIS WILL BE A SHORT BURST OF SNOW THURSDAY EVENING
AS A COLD FRONT AHEAD OF THE MAIN TROUGH PASSES THE REGION.
THIS SYSTEM WILL BE ACCOMPANIED BY A STRONG WESTERLY
JET...AND THE RESULTING WINDS IN THE HIGHER ELEVATIONS COULD MAKE
TRAVEL ESPECIALLY HAZARDOUS OVER THE PASSES. WHILE THE WINDS ALOFT
ARE WESTERLY...THE WINDS IN THE LOWER ELEVATIONS WILL BE PUSHED
FROM THE SOUTH DUE TO A TIGHTENING PRESSURE GRADIENT AS THE COLD
FRONT APPROACHES. THIS WILL BE AN ESPECIALLY GOOD SETUP FOR
STRONG WINDS ON THE CAMAS PRAIRIE AND SOUTH TO NORTH CANYONS OF
WESTERN IDAHO COUNTY THURSDAY. HOWEVER...VALLEYS ELSEWHERE WITH
THIS ORIENTATION WILL ALSO BE BREEZY AT TIMES AHEAD OF THE FRONT
THURSDAY.
FRIDAY THROUGH TUESDAY...THE PROGRESSIVE PATTERN IS EXPECTED TO
CONTINUE DURING THIS PERIOD AS A SERIES OF PACIFIC DISTURBANCES
MOVE THROUGH THE NORTHERN ROCKIES REGION WITH THE FIRST MOVING
THROUGH LATE IN THE WEEKEND. THIS PATTERN SHOULD CONTINUE ADDING TO
THE MOUNTAIN SNOW PACK. TEMPERATURES WILL GRADUALLY COOL THIS
WEEKEND AS THE JET STREAM DIGS FATHER SOUTH...THUS CARVING OUT
COOLER UPPER TROUGHS OF LOW PRESSURE.
AVIATION...SNOW SHOWERS WILL BE COMMON TODAY IN AN UNSTABLE AND
MOIST AIR MASS. MORE WIDESPREAD SNOW WITH LOW CEILINGS AND
VISIBILITIES WILL DEVELOP FROM THE WEST AFTER MIDNIGHT AND
PERSIST THROUGH THURSDAY.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WATCH FROM LATE TONIGHT THROUGH THURSDAY EVENING
FOR KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION.
WINTER STORM WATCH FROM LATE TONIGHT THROUGH THURSDAY EVENING
FOR BITTERROOT/SAPPHIRE MOUNTAINS-WEST GLACIER REGION.
ID...WINTER STORM WATCH FROM LATE TONIGHT THROUGH THURSDAY EVENING
FOR NORTHERN CLEARWATER MOUNTAINS.
WINTER STORM WATCH FROM LATE TONIGHT THROUGH THURSDAY EVENING
FOR SOUTHERN CLEARWATER MOUNTAINS.
&&
SHORT TERM...BAUCK
LONG TERM....WHITMORE
AVIATION...BAUCKHazardous weather outlook, Jan 30, 4:47 AM MST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
447 AM MST WED JAN 30 2008
IDZ007-008-302100-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
347 AM PST WED JAN 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.
.DAY ONE...TODAY AND TONIGHT
A TIGHTENING PRESSURE GRADIENT AHEAD OF ANOTHER WEATHER SYSTEM HAS
THE POTENTIAL TO PRODUCE STRONG SOUTH WINDS ACROSS THE AREA LATE
TONIGHT. WIND GUSTS TO 45 MPH ARE POSSIBLE ON THE CAMAS PRAIRIE
AND IN THE LOWER HELLS AND SALMON RIVER CANYONS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE WINDS ARE EXPECTED TO CONTINUE THROUGH THURSDAY...DIMINISHING
SOMEWHAT AFTER A COLD FRONT MOVES THROUGH IN THE LATE AFTERNOON.
SNOW JUST AHEAD OF AND WITH THE FRONT COULD COMBINE WITH THE WINDS
TO CAUSE BLOWING SNOW AND REDUCED VISIBILITIES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ043-302100-
POTOMAC/SEELEY LAKE REGION-
447 AM MST WED JAN 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SNOW SHOWERS WILL PERSIST THROUGH TONIGHT IN AN UNSTABLE
AIR MASS AHEAD OF THE NEXT WEATHER SYSTEM.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER WEATHER SYSTEM WILL ENTER THE NORTHERN ROCKIES THURSDAY
THROUGH THURSDAY EVENING BRINGING WITH IT THE POTENTIAL FOR
MODERATE TO HEAVY SNOW ACCUMULATIONS AS WELL AS GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Event by event
4 winter storm, 1 blizzard, 1 avalanche. Local standard time, as filed.
Winter Storm, Eastern Lemhi County
- When
- January 30, 1:00 PM MST to January 31, 11:00 PM MST
- Where
- Eastern Lemhi County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.943, -113.933 (the zone’s center; the record gives no point)
The Idaho Department of Transportation reported 1 to 2 feet of new snowfall accumulations at Lost Trail Pass. A severe weather spotter reported 8 inches of new snowfall accumulations at Gibbonsville. In addition, gusty winds between 30 and 45 mph were reported across the county. School in Leadore was closed due to significant blowing and drifting snow.
Winter Storm, Orofino / Grangeville Region
- When
- January 30, 2:00 PM PST to January 31, 6:30 AM PST
- Where
- Orofino / Grangeville Region forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 46.259, -115.562 (the zone’s center; the record gives no point)
The Sheriff's Office in Grangeville reported widespread whiteout conditions across the Camas Prairie due to snow and blowing snow. A weather spotter reported substantial blowing and drifting snow. Wind gusts to 59 mph were recorded at the Grangeville Airport.
Winter Storm, Northern Clearwater Mountains
- When
- January 30, 10:00 PM PST to January 31, 11:00 PM PST
- Where
- Northern Clearwater Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 46.674, -115.657 (the zone’s center; the record gives no point)
The Idaho Department of Transportation reported between 7 and 12 inches of new snowfall accumulations between Pierce and Elk River. In addition, nearby automated weather stations reported gusty winds between 41 mph and 59 mph.
Blizzard, Orofino / Grangeville Region
- When
- January 31, 6:30 AM PST to 11:00 PM PST
- Where
- Orofino / Grangeville Region forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 46.259, -115.562 (the zone’s center; the record gives no point)
The Sheriff's Office in Grangeville and the Idaho Department of Transportation reported widespread blizzard conditions across the Camas Prairie. Several roads were closed due to significant blowing and drifting snow. A wind gust to 59 mph was recorded at the Grangeville Airport.
Winter Storm, Southern Clearwater Mountains
- When
- January 31, 12:00 PM PST to 11:00 PM PST
- Where
- Southern Clearwater Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.844, -115.467 (the zone’s center; the record gives no point)
Automated weather stations reported 18 inches at Lolo Pass and 8 inches of new snow at Savage Pass. A cooperative observer at Dixie reported 9 inches of new snow. In addition, gusty winds to 41 mph were reported at the High Camp automated weather station.
Avalanche, Southern Clearwater Mountains
- When
- January 31, 3:30 PM PST to 5:30 PM PST
- Where
- Southern Clearwater Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 45.844, -115.467 (the zone’s center; the record gives no point)
Three large snow and debris slides occurred along the Highway 12 corridor. The first slide occurred between 330 PM and 345 PM at mile marker 133.97, large enough to close Highway 12. The second slide occurred at mile marker 133.79 which hit a truck and trailer. The third slide at mile marker 137.06 was large enough to flow into the Lochsa River and dam up the river.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New York, January 30, 20081 death · 1 injured · $10,000 · 3 events
- High Wind in New York, January 30, 2008$2.2 million · 61 kt wind · 17 events
- High Wind in Pennsylvania, January 30, 2008$775,000 · 50 kt wind · 15 events
- Flash Flooding and Seiche in New York, January 30, 2008$850,000 · 5 events
- High Wind in Ohio, January 30, 2008$430,000 · 50 kt wind · 9 events
- High Wind in West Virginia, January 30, 2008$350,000 · 50 kt wind · 7 events
- High Wind and Strong Wind in Pennsylvania, January 30, 20081 injured · $55,000 · 50 kt wind · 10 events
- Strong Wind in New Jersey, January 30, 2008$42,000 · 21 events
- High Wind in Pennsylvania, January 30, 2008$50,000 · 55 kt wind · 3 events
- High Wind in Maryland, January 30, 2008$50,000 · 50 kt wind · 1 event
- High Wind in North Carolina, January 30, 2008$40,000 · 53 kt wind · 3 events
- High Wind in Virginia, January 30, 2008$35,000 · 51 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68634, 68635, 68632, 68636, 68633, 74695.